Arc-based integer programming formulations for three variants of proportional symbol maps

Rafael G. Cano, Cid C. de Souza, Pedro J. de Rezende, Tallys Yunes

Research output: Contribution to journalArticlepeer-review


Proportional symbol maps are a cartographic tool that employs scaled symbols to represent data associated with specific locations. The symbols we consider are opaque disks, which may be partially covered by other overlapping disks. We address the problem of creating a suitable drawing of the disks that maximizes one of two quality metrics: the total and the minimum visible length of disk boundaries. We study three variants of this problem, two of which are known to be NP-hard and another whose complexity is open. We propose novel integer programming formulations for each problem variant and test them on real-world instances with a branch-and-cut algorithm. When compared with state-of-the-art models from the literature, our models significantly reduce computation times for most instances.

Original languageEnglish (US)
Pages (from-to)251-256
Number of pages6
JournalElectronic Notes in Discrete Mathematics
StatePublished - Nov 5 2013


  • Computational Geometry
  • Integer Programming
  • Symbol Maps

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'Arc-based integer programming formulations for three variants of proportional symbol maps'. Together they form a unique fingerprint.

Cite this